Marine Thunderstorm Wind, Detroit River
- When
- August 29, 7:10 PM EST
- Where
- Detroit River forecast zone, 9.57 mi NE of Belle Isle
- Measured
- 36 kt (41 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 42.360, -82.907
Strong thunderstorms moving through Lake St. Clair and the Detroit River produced wind gusts up around 45 knots.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Strong thunderstorms moving through Lake St. Clair and the Detroit River produced wind gusts up around 45 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 29, 6:08 PM EST, 1 hour 2 minutes earlier.
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 708 PM EDT Sun Aug 29 2021 .AVIATION... Showers and thunderstorms will continue to work through the area early this forecast as a cold front driven by shortwave energy to the north pushes into the area. KMBS should remain dry, but KFNT south should see an hour or two of scattered convection before this activity works off to the east and southeast. Thereafter, expect VFR conditions with the exception of a period of minor MVFR for early Monday morning. For DTW...Scattered to numerous showers/thunderstorms will be ongoing at the beginning of the forecast with this activity shifting east/southeast in the 00z-02z time frame. Will maintain minor MVFR fog late tonight/early Monday morning will VFR conditions on Monday. .DTW THRESHOLD PROBABILITIES... * Moderate for ceilings at or below 5 kft at times into tonight. * Moderate for thunderstorms early in the forecast (00z-01z). && .PREV DISCUSSION... Issued at 412 PM EDT Sun Aug 29 2021 DISCUSSION... Severe Thunderstorm Watch 473 is in effect until 7 PM EDT. Surface based CAPE values approaching 3000 J/kg, DCAPE exceeding 1100 J/kg, and a well mixed boundary layer brings the potential for efficient damaging wind gust production this afternoon and evening. The main limiting factor remains weak deep layer shear that will increase up to 20 knots after 20Z. Multicellular storm organization with embedded line segments brings damaging wind gusts of potentially greater than 60 mph into play. The wind threat is expected to be fairly scattershot and pulselike with no signal for strong cold pool generation. Hail and tornado threats appear to be minimized for this event. Low confidence exists in any short duration training this evening as convective activity pushes south of the I 96 corridor. Model signal continues to suggest that a better potential for a multiple hour duration would be across portions of Southwest or South Central Lower Michigan. The deep 925-600mb cold front is forecasted to sag southward and clear the Michigan/Ohio state line between 15-18Z Monday. A big drop in surface dewpoints are expected with readings lowering down into the low 60s areawide. Heat indices will reside in the lower to mid 80s which will be some 10 to 15 degrees lower than recent days. Diurnal cumulus is anticipated at/around 5.0 kft agl but differential cold advection in the low levels will lead to very stable conditions. Modest upper level confluence will become increasingly more organized over the central Great Lakes region Monday and Tuesday. Dynamic forcing aloft will then be bolstered by differential geopotential height increases to result in strong surface ridge axis expanding down into Lower Michigan. The surface ridging will be non- trivial as high confidence exists that Ida remnants will be blocked and turned sharply to the east on Wednesday. Expectations are for the precipitation to miss Southeast Michigan with increase in northerly geostrophic flow Wednesday afternoon and Wednesday night. A secondary cold front is expected to release through the area Tuesday night. The biggest effect will be on low temperatures with morning readings in the 50s and perhaps the upper 40s Thursday morning. Models do show an upper level jet arriving for the end of the week. Lower confidence exists on how exactly the sensible weather effects could play out because of possible anticyclonic shear dominating the region. MARINE... One more day of unsettled weather will exist across the local waters as a very warm and humid airmass promotes another round of thunderstorms through this evening ahead of a passing cold front. Any thunderstorm will have the potential to produce strong winds in excess of 34 knots and locally erratic waves. Outside of thunderstorms, moderate southwesterly winds gusting 20-25 knots at times will eventually veer northwesterly behind the cold front passage as drier air begins to filter into the central Great Lakes. Moderate north to northwesterly flow will then prevail through midweek as broad high pressure settles over the region. HYDROLOGY... Scattered to numerous thunderstorms develop this afternoon and continue into the evening as a cold front moves in from the Midwest. Locally heavy rainfall remains possible with this activity although flooding potential is reduced slightly by fast motion of the line. Conditions will be monitored for any west to east positioning of storms which would be more capable of flooding. Basin-average rainfall totals are expected to range from 0.25 to 0.50 inches, but localized areas could receive upwards of 1 to 2 inches as rainfall rates will likely exceed 1 inch per hour. This may result in flooding of susceptible areas, particularly if repeated storms occur over urban areas before the line moves south and east of the region toward midnight. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && AVIATION.....DG DISCUSSION...CB MARINE.......IRL HYDROLOGY....BT You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 1053 AM EDT Sun Aug 29 2021 MIZ047>049-053>055-060>063-068>070-075-076-082-083-301500- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 1053 AM EDT Sun Aug 29 2021 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms develop this afternoon as a cold front moves in from the Midwest. There is a SLIGHT risk for severe storm intensity mainly in the 2 PM to 10 PM time window with damaging wind gusts of 60 mph or greater being the primary hazard. Hail to around 1 inch and localized flooding are also possible as storms move west to east at 35 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-301500- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 1053 AM EDT Sun Aug 29 2021 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms develop this afternoon as a cold front moves in from the Midwest. There is a SLIGHT risk for severe storm intensity mainly in the 2 PM to 10 PM time window with damaging wind gusts of 60 mph or greater being the primary hazard. Hail to around 1 inch and localized flooding are also possible as storms move west to east at 35 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. CB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
704 PM EDT SUN AUG 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM TSTM WND DMG 2 NNW FOWLERVILLE 42.69N 84.09W
08/29/2021 LIVINGSTON MI FIRE DEPT/RESCUE
A COUPLE LARGE TREES DOWN OVER THE ROAD NEAR THE
INTERSECTION OF GREGORY ROAD AND ALLEN ROAD.
&&
ANDREW.ARNOLDPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
714 PM EDT SUN AUG 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM TSTM WND DMG 2 NNW FOWLERVILLE 42.69N 84.09W
08/29/2021 LIVINGSTON MI FIRE DEPT/RESCUE
A COUPLE LARGE TREES DOWN OVER THE ROAD NEAR THE
INTERSECTION OF GREGORY ROAD AND ALLEN ROAD.
&&
AASpecial Weather Statement
National Weather Service Detroit/Pontiac MI
723 PM EDT Sun Aug 29 2021
MIZ083-300030-
Monroe MI-
723 PM EDT Sun Aug 29 2021
...Strong thunderstorms will impact portions of Monroe County through
830 PM EDT...
At 723 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tecumseh to near Blissfield. Movement was
east at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Ottawa Lake around 735 PM EDT.
Milan, Dundee and Petersburg around 740 PM EDT.
Lambertville around 745 PM EDT.
Temperance, Ida and Maybee around 750 PM EDT.
Luna Pier around 800 PM EDT.
Monroe and Carleton around 805 PM EDT.
Flat Rock around 815 PM EDT.
Other locations impacted by these storms include Newport, Cone,
Estral Beach, Toledo Beach, Erie, South Rockwood, Woodland Beach,
Stony Point, Bolles Harbor and Samaria.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4173 8346 4172 8376 4208 8377 4209 8329
4199 8314 4190 8325 4189 8331 4182 8337
4172 8341
TIME...MOT...LOC 2323Z 267DEG 33KT 4204 8389 4180 8391
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MannSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
729 PM EDT Sun Aug 29 2021
MIZ076-300030-
Wayne MI-
729 PM EDT Sun Aug 29 2021
...A strong thunderstorm will impact portions of Wayne County through
830 PM EDT...
At 728 PM EDT, Doppler radar was tracking a strong thunderstorm near
Romulus, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Taylor and Greenfield Village around 740 PM EDT.
Dearborn and Wyandotte around 750 PM EDT.
Detroit around 755 PM EDT.
Downtown Detroit around 800 PM EDT.
Belle Isle around 805 PM EDT.
Grosse Pointe around 815 PM EDT.
Other locations impacted by this storm include Melvindale, Gibraltar,
New Boston, Rockwood, Harper Woods, Westland, Grosse Pointe Shores,
Ecorse, Grosse Pointe Woods and Woodhaven.
People attending the Aretha Franklin Amphitheater should seek safe
shelter immediately!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southeastern Michigan.
&&
LAT...LON 4236 8288 4232 8306 4229 8309 4217 8314
4212 8313 4211 8313 4209 8316 4210 8318
4217 8317 4211 8319 4208 8318 4208 8317
4207 8319 4203 8319 4209 8329 4209 8354
4244 8355 4245 8287 4240 8289 4240 8286
TIME...MOT...LOC 2328Z 262DEG 28KT 4227 8336
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MannPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
758 PM EDT SUN AUG 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM TSTM WND GST 4 SSW ANN ARBOR 42.22N 83.75W
08/29/2021 M52 MPH WASHTENAW MI ASOS
ANN ARBOR ASOS MEASURED 52 MPH WIND GUST.
&&
AAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
800 PM EDT SUN AUG 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM TSTM WND DMG ADRIAN 41.90N 84.04W
08/29/2021 LENAWEE MI FIRE DEPT/RESCUE
TREE SNAPPED CAUSING POWER OUTAGES IN THE CITY OF ADRIAN
NEAR MILES AND DIVISION ST.
&&
AAThe Detroit radar (KDTX), 60 km away, was scanning. The volume nearest the first event began at 00:12 UTC.
3 marine thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake St. Clair in 2021Every state in 2021This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981871, 981873, 981874.